Alert archive / Wyoming / Red Flag Warnings in 2016
Red Flag Warning 26, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Aug 29, 2016, 9:01 PM MDT for Johnson County, Wyoming. It took effect at Aug 30, 2016, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2016, 9:01 PM MDT (03:01 UTC)
- In effect from
- Aug 30, 2016, 12:00 PM MDT
- Expired
- Aug 30, 2016, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Riverton, WY
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 3442 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526 WWUS85 KRIW 300301 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 901 PM MDT MON AUG 29 2016 ...INCREASING WINDS AND LOWERING HUMIDITY FOR FIRE WEATHER ZONE 281 TUESDAY AFTERNOON AND EARLY EVENING...ESPECIALLY THE NORTHERN PORTION OF THIS ZONE... .INCREASING SOUTH WINDS AND LOWERING RELATIVE HUMIDITY WILL RESULT IN CRITICAL BURNING CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 281 FROM 12 NOON THROUGH 8 PM TUESDAY. WYZ281-300900- /O.UPG.KRIW.FW.A.0018.160830T1800Z-160831T0200Z/ /O.NEW.KRIW.FW.W.0026.160830T1800Z-160831T0200Z/ JOHNSON COUNTY/CASPER BLM- 901 PM MDT MON AUG 29 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND CRITICALLY DRY FUELS... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM MDT TUESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 281...ESPECIALLY THE NORTHERN PORTION OF THIS ZONE. * WIND...SOUTH WINDS 10 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH. * HUMIDITY...14 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
3 follow-up statements
344 WWUS85 KRIW 300644 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1244 AM MDT TUE AUG 30 2016 ...INCREASING WINDS AND LOWERING HUMIDITY FOR FIRE WEATHER ZONE 281 THIS AFTERNOON AND EARLY EVENING...ESPECIALLY THE NORTHERN PORTION OF THIS ZONE... .INCREASING SOUTH WINDS AND LOWERING RELATIVE HUMIDITY WILL RESULT IN CRITICAL BURNING CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 281 FROM 12 NOON TODAY THROUGH 8 PM THIS EVENING. WYZ281-302200- /O.CON.KRIW.FW.W.0026.160830T1800Z-160831T0200Z/ JOHNSON COUNTY/CASPER BLM- 1244 AM MDT TUE AUG 30 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND CRITICALLY DRY FUELS... * AFFECTED AREA...FIRE WEATHER ZONE 281...ESPECIALLY THE NORTHERN PORTION OF THIS ZONE. * WIND...SOUTH WINDS 10 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH. * HUMIDITY...14 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
746 WWUS85 KRIW 301806 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1206 PM MDT TUE AUG 30 2016 ...GUSTY SOUTHEAST WIND AND LOW RELATIVE HUMIDITY OR FIRE WEATHER ZONE 281 THROUGH EARLY THIS EVENING...ESPECIALLY THE NORTHERN PORTION OF THIS ZONE... .GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY WILL RESULT IN CRITICAL BURNING CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 281 THROUGH 8 PM THIS EVENING. WYZ281-310200- /O.CON.KRIW.FW.W.0026.000000T0000Z-160831T0200Z/ JOHNSON COUNTY/CASPER BLM- 1206 PM MDT TUE AUG 30 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND CRITICALLY DRY FUELS... * AFFECTED AREA...FIRE WEATHER ZONE 281...ESPECIALLY THE NORTHERN PORTION OF THIS ZONE. * WIND...SOUTH WINDS 10 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH. * HUMIDITY...10 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
054 WWUS85 KRIW 310149 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 749 PM MDT TUE AUG 30 2016 ...RED FLAG WARNING WILL EXPIRE FOR FIRE WEATHER ZONE 281 AT 8 PM... .THE NATIONAL WEATHER SERVICE IN RIVERTON WILL EXPIRE THE RED FLAG WARNING AT 8 PM THIS EVENING. THE COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS ARE NO LONGER EXPECTED TO MEET WARNING CRITERIA...THEREFORE THE RED FLAG WARNING WILL EXPIRE. WYZ281-310300- /O.EXP.KRIW.FW.W.0026.000000T0000Z-160831T0200Z/ JOHNSON COUNTY/CASPER BLM- 749 PM MDT TUE AUG 30 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND CRITICALLY DRY FUELS... THE COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS ARE NO LONGER EXPECTED TO MEET WARNING CRITERIA...THEREFORE THE RED FLAG WARNING WILL EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 29, 3:13 PM MDT, 5 hours 48 minutes earlier.
Area forecast discussion, Aug 29, 3:13 PM MDT, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Riverton WY 313 PM MDT MON AUG 29 2016 .SHORT TERM...TONIGHT THROUGH THURSDAY SO FAR, ONE CONVECTIVE CELL HAS FORMED OVER THE EXTREME SOUTHERN BIG HORN MOUNTAINS. OTHER TOWERING CU ARE BARELY DISCERNABLE FROM THE GROUND THROUGH THE UNIFORM LAYER OF DRIFT SMOKE. WITH RELATIVELY WEAK INSTABILITY, LITTLE MOISTURE, AND RELATIVELY LIGHT STEERING WINDS, WE ARE ONLY EXPECTING SOME ISOLD T STORMS LATER THIS AFTERNOON ANCHORED OVER THE HIGHER MOUNTAINS. ON TUESDAY, THE SHORTWAVE OFF THE CALIFORNIA COAST WILL TRACK NORTHEAST ACROSS THE PAC NW AND CONTRIBUTE SOME PVA TO THE NW. HIGHEST PW VALUES WILL BE SEEN OVER OUR NORTHEAST ZONES. THE END RESULT, ONLY A VERY SLIGHTLY BETTER CHANCE OF A ROGUE THUNDERSTORM OVER THE NORTHERN HIGHER MTNS. TUESDAY SHOULD BE THE HOTTEST DAY OF THE WEEK, AND FOR A WHILE, WITH THE RIDGE AMPLIFYING OVER THE AREA. IT APPEARS THAT THE BEST CANDIDATE FOR A FIRE WEATHER WATCH TUESDAY WOULD BE ZONE 281 WHERE THE COMBINATION OF STRONG SOUTH WINDS WILL COUPLE WITH AN RH IN THE MID TEENS FOR TUESDAY AFTERNOON AND EARLY EVENING. THE REST STOP FIRE MAY STILL BE TAKING PLACE THERE BY THEN. ELSEWHERE, THE RH WILL DIP DOWN TO AROUND 12 PERCENT ACROSS FREMONT, SWEETWATER, AND LINCOLN COUNTIES, BUT THE WINDS WILL NOT BE THERE. WILL GO AHEAD AND ISSUE A FIRE WEATHER WATCH FOR ZONE 281 VALID FROM 1200 THROUGH 2000 TUESDAY. BY WEDNESDAY, THE CLOSED LOW OFF BC WILL BEGIN TO SHOVE THE ASCT TROUGH EASTWARD AND MOVE THE RIDGE EAST TO THE PLAINS. HIGHER CAPES WILL RESULT AS INCREASING MOISTURE MOVES IN FROM THE SOUTHWEST AND LIFTED INDICES LOWER IN WESTERN WY. THIS WILL RESULT IN THE NEXT DECENT CHANCE OF THUNDERSTORMS, MAINLY IN THE NORTHWEST MOUNTAINS ON WEDNESDAY AFTERNOON, BUT MUCH OF THIS ACTIVITY WILL BE OF THE DRY VARIETY WITH GUSTY WINDS ONE OF THE MAIN THREATS. ON THURSDAY, THE CHANCES OF MAINLY LATE DAY THUNDERSTORMS WILL CONTINUE TO INCREASE AS JET ENERGY MOVES OVERHEAD, A SLIGHT MID LEVEL CIRCULATION DEVELOPS OVER THE AREA, THE SOUTHWEST FLOW BECOMES SLIGHTLY DIFLUENT, AND CAPES INCREASE ALONG WITH LIFTED INDICES BETWEEN -3 AND -4. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY Major pattern change during the medium range period as the upper ridge/high over the Southern Plains weakens allowing a large scale trough to gradually develop over the Western U.S. At the beginning of this period, we get a backing sw flow ahead of a cold trough just off the PACNW. Some moisture and possible weak waves may be caught in this flow leading to at least somewhat better chance of showers and a few thunderstorms through Friday, especially in the west with the approaching cold front late Friday. This cold front then sweeps east of the divide Friday night with some showers and a few tstms with it. It looks quite warm and breezy to windy east of the divide Friday with increased fire weather concerns once again while showers/storms increase out west. Front looks like it will hang around the north on Saturday with some weak instability and possibility of a few showers/storms. Things potentially get much more interesting on Sunday as cold trough approaches the west and then moves across the area into Sunday night. Strong cold front, active dual jet structure, qg forcing and at least some weak instability should produce a good chance of showers/storms with falling temperatures. Snow levels will likely lower to around 9K feet or so if model trends continue with a couple inches possible over the higher elevations. GFS is most bullish right now but others are trending stronger. Another shortwave in the flow may keep a cool wly flow over the area into Monday with the best chance of instability showers over the mountains, centered on the afternoon/early evening hours. So we start out quite warm with 80s to even a few 90s then cool considerably if not sharply, Sunday into Monday with potential h7 temps dropping into the low single digits. && .AVIATION.../00Z ISSUANCE/ Very isolated showers or virga are possible in the mountains along the Divide and in the Bighorn Mountains for the rest of this afternoon and evening. The main hazard from this activity if it develops would be gusty winds. Otherwise...VFR conditions with some high- based cumulus and cirrus. Winds will be light. There will also be smokey skies from wildfires, but any VSBY restrictions to MVFR would be brief. Little change is expected for Tuesday except for late day afternoon and evening isolated thunderstorms in the northern mountains. && .FIRE WEATHER... Winds will generally blow/gust below critical levels through the day Tuesday for most areas except for Johnson county Tuesday afternoon and evening where winds will gust out of the south to around 25 mph at times and could affect the Rest Stop fire if not out by then. this combined with minimum relative humidity readings expected to be in the mid teens, a fire weather watch has been issued for fire weather zone 281 valid from 1200 noon through 2000 Tuesday. Isolated thunderstorms, mainly in the northern mountains, for the rest of this afternoon and early evening as well as late on tuesday are expected. && .RIW Watches/Warnings/Advisories... Fire Weather Watch from Tuesday afternoon through Tuesday evening for WYZ281. && SHORT TERM...Lipson LONG TERM...Skrbac AVIATION...Lipson FIRE WEATHER...Lipson
Hazardous weather outlook, Aug 29, 3:30 AM MDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 330 AM MDT MON AUG 29 2016 WYZ001>020-022>030-301200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 330 AM MDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WEDNESDAY...CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WEST. BREEZY...WARM AND DRY CONDITIONS ACROSS PORTIONS OF SOUTH AND CENTRAL WYOMING WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS. THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS IN THE WEST. ISOLATED STORMS ELSEWHERE. FRIDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Aug 29, 4:17 PM MDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
417 PM MDT MON AUG 29 2016
WYZ008-292300-
BIGHORN MOUNTAINS WEST-
417 PM MDT MON AUG 29 2016
...ISOLATED THUNDERSTORMS IMPACTING THE POWDER RIVER PASS AREA...
AT 414 PM MDT...DOPPLER RADAR WAS TRACKING A COUPLE OF WEAK
THUNDERSTORMS OVER THE POWDER RIVER PASS AREA...WHICH IS AROUND 15
MILES NORTHEAST OF TEN SLEEP. THESE STORMS WERE NEARLY STATIONARY.
THE MAIN HAZARD FROM THESE THUNDERSTORMS WILL BE LOCALIZED HEAVY
RAINFALL THAT COULD LAST 15 TO 30 MINUTES.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BULL CREEK CAMPGROUND
AND MEADOWLARK LODGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORM...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4400 10714 4408 10730 4421 10718 4421 10706
4418 10708 4416 10706
TIME...MOT...LOC 2214Z 294DEG 2KT 4416 10711
21Special weather statement, Aug 29, 5:13 PM MDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
513 PM MDT MON AUG 29 2016
WYZ002-292345-
ABSAROKA MOUNTAINS-
513 PM MDT MON AUG 29 2016
AT 510 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES
WEST OF WAPITI...OR 20 MILES EAST OF EAST ENTRANCE OF YELLOWSTONE.
THIS STORM WAS NEARLY STATIONARY.
THE MAIN HAZARDS FROM THIS STORM WILL BE GUSTY WINDS TO 35 MPH...
FREQUENT LIGHTNING...AND HEAVY RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
PONDING ON AREA ROADWAYS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4450 10952 4449 10952 4449 10953 4448 10953
4446 10952 4438 10953 4438 10968 4450 10967
TIME...MOT...LOC 2310Z 280DEG 2KT 4444 10960
21Nearby
Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.